# SDR 2016FA0000470

- Difficulty date: October 5, 2016
- Submitted: October 5, 2016
- Operation: General aviation
- Engine: Lyc IO360A1A
- System (JASC): 8011 · Engine Starter
- Part: Bolt
- Condition: Sheared
- Location: Engine Starter
- Stage of operation: TX
- How discovered: O
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

SHARED BOLT HEAD FOUND DURING WALK-AROUND INSPECTION BEFORE START UP.  IT WAS FOUND THAT THE BOLT HEAD ORIGINATED FROM THE ENGINE STARTER MOTOR. THE BOLT IS ONE OF TWO BOLTS KEEPING THE TWO MAIN PARTS OF THE STARTER TOGETHER (GEAR HOUSING AND MOTOR HOUSING).THE STARTER WAS TAKEN APART, AND IT WAS FOUND THAT THE OTHER BOLT WAS DAMAGED, ALTHOUGH STILL IN PLACE. FURTHER INVESTIGATION SHOWED THAT STARTERS ON OTHER AIRCRAFT IN THE FLEET WERE SHOWING SIGNS OF LOOSENESS IN THE SAME AREA. THE WASHER SEEMS TO BE WORKING ITSELF INTO THE HOUSING MATERIAL, THEREBY ALLOWING THE TWO HOUSING PARTS TO MOVE RELATIVE TO EACH OTHER, GRADUALLY TRANSFERRING TORQUE LOADS TO THE VERY SMALL (M5) BOLTS, DO NOT LOOK LIKE AC STANDARD.
